Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 348, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 24, 2002, 2:06 AM CDT for Barton County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2002, 2:06 AM CDT (07:06 UTC)
- Expired
- Aug 24, 2002, 3:00 AM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Barton County, KS
The radar
The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1873 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1905 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
833 WUUS53 KICT 240706 SVRICT KSC009-240800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 204 AM CDT SAT AUG 24 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN KANSAS * UNTIL 300 AM CDT. * AT 204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTH OF PAWNEE ROCK...OR ABOUT 11 MILES WEST OF GREAT BEND...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR GREAT BEND AROUND 220 AM CDT... NEAR ELLINWOOD AROUND 240 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON COUNTY UNTIL 300 AM CDT. LAT...LON 3855 9902 3827 9901 3826 9848 3846 9848 /HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:39 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 23, 9:39 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 939 PM CDT FRI AUG 23 2002 ...UPDATED... CNVTN CONTS TO PERCOLATE ALG THE OKLA BORDER TO THE SE OF WLD. THIS WAS OCCURRING IN AREA OF LO LVL CNVGNC INVOF SFC STNRY FNT WHERE MESOSCALE OUTFLOW BNDRYS WERE ENHANCING LIFT. THE KICT 88D ALSO SHOWD OUTFLOW BNDRY MOVG WWD ACRS BUTLER/COWLEY COUNTIES, AND SUSPECT A FEW ISOLD STMS COULD DVLP TWD OR JUST S OF ICT THRU MDNGT. OTHERWISE, THE MAIN SHOW IS NOW DVLPG ACRS WRN KS THIS EVENING. SATL AND THE 00Z UPR AIR/PROFILERS SHOWD UPR SPEED MAX BEGINNING TO ACCELERATE EWD ACRS UT/WRN CO. THE UPR FLO WAS BCMG INCRSGLY DIFLUENT ACRS ERN CO/WRN KS THIS EVENING, WITH STMS BLOSSOMING ACRS NWRN KS. XPCT CNVTN TO CONT TO DVLP ALG ELEVATED FNT ACRS WRN KS, IN AREA OF GREATEST H8-H7 THETA-E ADVCTN. STMS SHOULD CONT TO DVLP ESEWD ALG ELEVATED THETA GRADIENT TWD CNTRL/SCNTRL KS LATER TNGT. MAY TWEAK POPS UP TO LKLY CAT IN NWRN SXNS FOR STMS ARRIVING IN THE 09Z-12Z TIME FRAME. XPCT MINOR TWEAKS TO REST OF FCST OVRNGT. WL TAKE A LOOK AT NEW DATA AFT UPDATE, AND PERHAPS AMEND HWO BASED ON AVBL DATA FOR THE SAT MRNG TIME PERIOD. DARMOFAL .ICT...NONE.
In the hours before
Local storm report, Aug 23, 8:09 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
809 PM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM 2 E SYCAMORE KS .75 INCH HAIL
08/23/02 MONTGOMERY REPORTED BY PUBLIC
0637 PM 1 E HALE KS 1.00 INCH HAIL
08/23/02 CHAUTAUQUA REPORTED BY PUBLIC
0704 PM CANEY KS 1.75 INCH HAIL
08/23/02 MONTGOMERY REPORTED BY CANEY FIRE
DEPARTMENTSpecial weather statement, Aug 23, 10:50 PM CDT, 3 hours 16 minutes before
KSZ032-033-047>051-067-082-091-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1050 PM CDT FRI AUG 23 2002 ...SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT... AT LATE EVENING, A STATIONARY FRONT WAS LOCATED NEAR THE KANSAS AND OKLAHOMA BORDER, AND EXTENDED INTO SOUTHWEST KANSAS AND SOUTHEAST COLORADO. A MOIST AND UNSTABLE AIRMASS WILL EXIST ALONG AND JUST NORTH OF THIS FRONT OVERNIGHT. THE COMPLEX OF THUNDERSTORMS OVER WESTERN KANSAS IS EXPECTED TO DEVELOP EAST OVERNIGHT, AS AN UPPER LEVEL WEATHER DISTURBANCE MOVES OUT OF COLORADO. THE INSTABILITY AND STRONGER WINDS ALOFT WILL RESULT IN STRONG TO SEVERE THUNDERSTORMS ACROSS WESTERN KANSAS FOR MUCH OF THE NIGHT. SOME OF THESE STORMS MAY MOVE INTO CENTRAL KANSAS AFTER 3 OR 4 AM EARLY SATURDAY MORNING. A FEW OF THESE STORMS MAY STILL CONTAIN STRONG WINDS AND SOME HAIL AS THEY AFFECT AREAS WEST OF A SALINA TO WICHITA LINE. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, AN ISOLATED SEVERE STORM WITH WINDS TO 60 MPH AND DIME SIZE HAIL IS POSSIBLE EARLY SATURDAY MORNING. DUE TO THE ISOLATED AND MARGINAL NATURE OF ANY SEVERE STORMS, SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH DAWN. HOWEVER, THERE IS A SLIGHT RISK FOR MORE SEVERE WEATHER DURING THE DAYLIGHT HOURS ON SATURDAY ACROSS MUCH OF CENTRAL AND SOUTHEAST KANSAS. STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS. KED
Special weather statement, Aug 23, 10:51 PM CDT, 3 hours 15 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241001- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1051 PM CDT FRI AUG 23 2002 ...SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT... AT LATE EVENING, A STATIONARY FRONT WAS LOCATED NEAR THE KANSAS AND OKLAHOMA BORDER, AND EXTENDED INTO SOUTHWEST KANSAS AND SOUTHEAST COLORADO. A MOIST AND UNSTABLE AIRMASS WILL EXIST ALONG AND JUST NORTH OF THIS FRONT OVERNIGHT. THE COMPLEX OF THUNDERSTORMS OVER WESTERN KANSAS IS EXPECTED TO DEVELOP EAST OVERNIGHT, AS AN UPPER LEVEL WEATHER DISTURBANCE MOVES OUT OF COLORADO. THE INSTABILITY AND STRONGER WINDS ALOFT WILL RESULT IN STRONG TO SEVERE THUNDERSTORMS ACROSS WESTERN KANSAS FOR MUCH OF THE NIGHT. SOME OF THESE STORMS MAY MOVE INTO CENTRAL KANSAS AFTER 3 OR 4 AM EARLY SATURDAY MORNING. A FEW OF THESE STORMS MAY STILL CONTAIN STRONG WINDS AND SOME HAIL AS THEY AFFECT AREAS WEST OF A SALINA TO WICHITA LINE. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, AN ISOLATED SEVERE STORM WITH WINDS TO 60 MPH AND DIME SIZE HAIL IS POSSIBLE EARLY SATURDAY MORNING. DUE TO THE ISOLATED AND MARGINAL NATURE OF ANY SEVERE STORMS, SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH DAWN. HOWEVER, THERE IS A SLIGHT RISK FOR MORE SEVERE WEATHER DURING THE DAYLIGHT HOURS ON SATURDAY ACROSS MUCH OF CENTRAL AND SOUTHEAST KANSAS. STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS. KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:01 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 59 min |
| Aug 24, 2:55 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 65 min |
| Aug 24, 3:49 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 71 min |
| Aug 24, 4:37 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 68 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.